Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 115, NWS Jackson, KY

September 3, 2003McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 3, 2003, 8:17 AM EDT for McCreary County, Wayne County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 8:17 AM EDT (12:17 UTC)
Expired
Sep 3, 2003, 12:15 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties McCreary County, KY, Wayne County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 031218
FFWJKL
KYC147-231-031615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
817 AM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY...
  MCCREARY COUNTY...

* UNTIL 1215 PM EDT...

* AT 815 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY   
HEAVY RAIN FALLING ALONG THE KENTUCKY AND TENNESSEE BORDER. 1.5 
INCHES IS ESTIMATED TO HAVE FALLEN IN PORTIONS OF WAYNE AND MCCREARY 
COUNTIES SINCE 500 AM THIS MORNING.

LARGEST AMOUNTS HAVE FALLEN IN THE VICINITY OF LITTLE SOUTH FORK AND 
BURNETT BRANCH...IN WAYNE COUNTY...AND DRY BRANCH AND TACKET 
CREEK...IN MCCREARY COUNTY.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3699 8513 3659 8501 3659 8419 3690 8446

$$
MCLANE
2 follow-up statements
000 
WGUS73 KJKL 031422
FFSJKL
KYC147-231-031600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1021 AM EDT WED SEP 3 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  WAYNE COUNTY
  MCCREARY COUNTY

* UNTIL NOON EDT

* AT 1000 AM EDT...RADAR INDICATED HEAVY RAIN CONTINUING TO FALL IN 
A WEST TO EAST SWATH ACROSS THE KENTUCKY AND TENNESSEE BORDER 
COUNTIES. OVER TWO INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN 
PORTIONS OF WAYNE AND MCCREARY COUNTIES SINCE EARLY THIS MORNING. 
HEAVIEST AMOUNTS HAVE OCCURRED IN THE VICINITY OF LITTLE SOUTH FORK 
AND BURNETT BRANCH...IN SOUTHERN WAYNE COUNTY...AND ROCK CREEK AND 
PUNCHEONCAMP BRANCH...IN SOUTHWEST MCCREARY COUNTY.

AT 1000 AM...COUNTY OFFICIALS WERE REPORTING NO FLOODING IN EITHER 
WAYNE OR MCCREARY.

ADDITIONAL SHOWERS HOWEVER WILL CONTINUE TO TRACK OVER THE SAME 
REGION...DROPPING RAIN IN AREAS SATURATED FROM EARLIER STORMS.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3699 8514 3659 8501 3661 8420 3690 8446

$$
MCLANE
000 
WGUS73 KJKL 031552
FFSJKL
KYC147-231-031615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1151 AM EDT WED SEP 3 2003

...THE FLASH FLOOD WARNING FOR WAYNE AND MCCREARY COUNTIES WILL BE 
ALLOWED TO EXPIRE AT 1200 PM...

AT 1145 AM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVY RAIN HAS ENDED AND THERE IS NO LONGER A RISK OF FLASH 
FLOODING. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 

NO REPORTS OF FLASH FLOODING WERE RECEIVED AT THE NATIONAL WEATHER 
SERVICE OFFICE IN JACKSON KY. LIGHT RAIN WILL CONTINUE THROUGH EARLY 
AFTERNOON...HOWEVER NO ADDITIONAL THREAT OF FLOODING IS EXPECTED. 

PLEASE PASS ANY FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT 
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE OFFICE IN JACKSON.

LAT...LON 3699 8514 3659 8501 3662 8420 3692 8447

$$
MCLANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:45 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 3, 4:45 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
445 AM EDT WED SEP 3 2003

07Z SFC ANALYSIS SHOWS THE STATIONARY FRONT ARCING ALONG THE OHIO
RIVER NORTH OF EAST KENTUCKY FROM A BROAD SFC LOW COMING UP THE
RIVER VALLEY. HOWEVER...ON RADAR...THE SHOWERS...AND NOW RECENTLY A
FEW THUNDERSTORMS...ARE FAVORING THE TENNESSEE BORDER. ALSO ON THE
SFC MAP A BETTER DEFINED COLD FRONT IS DIVING INTO THE UPPER
MIDWEST...CUTTING THROUGH WISCONSIN AND IOWA. PLENTY OF WARM CLOUDS
COVER THE KENTUCKY SOUTH OF THE FRONT...ABOVE SCATTERED LIGHT
SHOWERS. THE EXCEPTIONS WILL BE COOLING CLOUDS COMING OUT OF
TENNESSEE BOOK-ENDING THE OHX CWA ASSOCIATED WITH LARGER CLUSTERS OF
SHOWERS/STORMS THAT ARE SLOWLY CREEPING EASTNORTHEAST.

THE MODELS CONTINUE IN GOOD AGREEMENT BRINGING A STRONG SHORTWAVE
FROM SOUTHERN CANADA INTO THE GREAT LAKES...RESTORING A BROAD TROUGH
TO THE OHIO VALLEY FOR THE END OF THE WEEK. THERE ARE SOME SLIGHT
MODEL DIFFERENCES WITH THE MINOR WAVES AFFECTING KENTUCKY TODAY AND
TONIGHT. THE MOST SIGNIFICANT IS THE ONE THAT THE GFS IS BLOWING UP
AS IT EXITS EAST KENTUCKY AROUND 18Z TODAY. WILL DISCOUNT THIS...BUT
PLENTY OF MINOR PERTURBATIONS CERTAINLY WILL CROSS THE AREA TODAY...
COMBINED WITH SOME DIVERGENCE ALOFT TO ENHANCE ANY RAINFALL. THE
MODELS ARE IN EVEN BETTER AGREEMENT WITH THE GREAT LAKES SHORTWAVE
AND WILL FOLLOW CLOSELY.

SENSIBLE WEATHER WILL FEATURE ANOTHER WET DAY...ESPECIALLY SOUTH OF
JKL. CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL DRIFT THROUGH EAST
KENTUCKY WITH HEAVY...TRAINING RAIN CELLS A GOOD BET...THANKS TO PWS
STILL NEAR 2 INCHES. THIS WILL ADD TO THE NEARLY SATURATED GROUND...
PARTICULARLY IN THE CUMBERLAND VALLEY COUNTIES. ACCORDINGLY...WILL
CONTINUE THE FFA FOR OUR SOUTHERN TWO THIRDS. THE SFC LOW AND FRONT
WILL EASE THROUGH EAST KENTUCKY TONIGHT WITH PLENTY OF SHOWERS AND
THUNDERSTORMS LINGERING IN THE SOUTH DURING THE EVENING. FOLLOWING
THIS WILL KEEP A THREAT OF SHOWERS AROUND...ENDING FROM NORTHWEST TO
SOUTHEAST ON THURSDAY AS THE SECOND COLD FRONT PUSHES THROUGH. DRIER
AIR THEN MOVES IN AND KEEP THE WEATHER QUIET...MOSTLY SUNNY...AND A
TAD COOL THROUGH THE WEEKEND.

MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...BUT GENERALLY
TOO COOL FOR HIGHS TODAY...EVEN WITH PLENTY OF RAIN EXPECTED. THEY
ARE ALL BETTER FROM TONIGHT ON...DID NOT STRAY FAR. LIKELY TO CAT
POPS TODAY ARE RIGHT ON THE MONEY...WENT A TOUCH HIGHER THEN
CONSENSUS FOR POPS TONIGHT AND THURSDAY.

AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT
AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THESE FOR TIMING
DIFFERENCES WITH THE PRECIPITATION...MAINLY TAKING UP TEMPS IN THE
MODEL/S RAIN COOLED AREAS TODAY. THE REST OF THE FORECAST WAS IN
GOOD SHAPE...LITTLE CHANGE BUT TO FINE TUNE BASED ON LATEST RADAR
...SKY TRENDS AND MODEL CONSENSUS.

PRELIMINARY CCF NUMBERS:
LOZ 078/066 081/058 079 863
JKL 079/065 081/056 077 853

.JKL...FLOOD WATCH SOUTHEAST 2/3RDS OF CWA THROUGH 4 PM EDT.

GREIF

----------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
----------------------------------------------------
1030 PM EDT TUE SEP 2 2003

A STATIONARY FRONT REMAINS TO THE NORTH OF THE CWA...WHILE TO OUR
W...THE FRONT HAS PUSHED TO THE SOUTHEAST A BIT TO THE OH RIVER. AN
AREA OF LIGHT TO MODERATE SHOWERS CONTINUES OVER CENTRAL KY AND IS
GRADUALLY PUSHING EAST INTO THE CWA. THE HEAVIEST SHOWERS REMAIN
NEAR THE TN/KY BORDER. 500 MB TROUGH AXIS REMAINS FROM NEW ENGLAND
DOWN INTO THE OH VALLEY.

THE LIGHT TO MODERATE SHOWERS ARE EXPECTED TO CONTINUE
OVERNIGHT...WITH THE CHANCE FOR HEAVIER SHOWERS NEARER TO THE TN
BORDER AND CLOSEST TO BEST GULF OF MEXICO MOISTURE INFLOW. THE
REMNANTS OF GRACE WILL CONTINUE TO PUSH SLOWLY EAST AND SHOULD CROSS
THE REGION TOMORROW AS A COLD FRONT AND UPPER TROUGH MOVE THROUGH
THE LAKES AND DOWN INTO THE OH VALLEY HELP PUSH THE SYSTEM TO THE
EAST. THE BEST THREAT FOR HEAVY RAIN WILL COME TOMORROW WITH THE
BETTER FORCING ASSOCIATED WITH REMNANTS OF GRACE.

FOR UPDATE...OPENED UP RANGE IN LOW TEMPS AND ADDED PATCHY FOG. SOME
FOG HAS ALREADY BEEN REPORTED AT A FEW METAR SITES AND SOME TEMPS
WERE NEAR OVERNIGHT LOWS. ADJUSTMENTS WERE MADE TO TONIGHTS HOURLY
TEMP AND DEWPOINT GRIDS TO BETTER MATCH WITH CURRENT TRENDS. TRIMMED
BACK POPS IN THE VA BORDER COUNTIES WHICH ARE FURTHER SOUTH AND EAST
FROM THE STATIONARY FRONT.

JP

----------------------------------------------------
415 PM EDT TUE SEP 2 2003

18Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT TO THE NORTH OF THE
CWA STRETCHING THROUGH CENTRAL OHIO...WITH AN ATTACHED WARM FRONT
PUSHING SOUTHEASTWARD TOWARD THE CWA FROM THE NORTHWEST. THE 500H
SHORTWAVE HELPING TO PUSH THE LATER-MENTIONED PORTION OF OUR
SEEMINGLY EVER-PRESENT FRONTAL SYSTEM INTO THE AREA WILL CONTINUE
ITS WESTWARD PROGRESSION. THE MOST SUPPORTIVE LARGE SCALE DYNAMICS
WILL ENTER THE CWA TOMORROW AFTERNOON...BUT RAINFALL CERTAINLY NOT
BE ABSENT THROUGH THAT TIME AS PLENTY OF INSTABILITY EXISTS AHEAD OF
THE FRONT. THIS IS RESULTING IN PLENTY OF RESIDUAL PRECIP WITH NO
LARGE-SCALE FOCUSING.

LOOKS LIKE LIKELY POPS WILL STICK WITH MOST OF THE AREA THROUGH
TOMORROW NIGHT...UNTIL LONGWAVE PROGRESSION BEHIND THE
AFORE-MENTIONED SHORTWAVE MANAGES TO PUSH THE SYSTEM COMPLETELY
THROUGH BY THURSDAY EVENING...LEAVING THE AREA DRY THROUGH THE
WEEKEND...WITH SOME FAIRLY COOL TEMPS EVEN AFTER THE CLOUD COVER
PASSES...ESPECIALLY FRIDAY.

COREY
Hazardous weather outlook, Sep 3, 4:50 AM EDT, 3 hours 27 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

...FLOOD WATCH THROUGH 4 PM EDT WEDNESDAY FOR COUNTIES GENERALLY
SOUTH OF THE BERT T. COMBS MOUNTAIN PARKWAY...

.DAY ONE...TODAY AND TONIGHT.

THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH
TONIGHT AS A SURFACE FRONT SAGS BACK THROUGH THE AREA. RAINFALL  OF
AROUND ONCE INCH IS POSSIBLE ON TODAY...ESPECIALLY SOUTH OF THE
MOUNTAIN PARKWAY...WITH LOCALIZED AMOUNTS OF TWO TO THREE INCHES.
RAINFALL WILL BE ENHANCED BY PLENTY OF GULF MOISTURE FROM THE REMAINS
OF TROPICAL STORM GRACE. GIVEN THE WET TO SATURATED GROUND CONDITIONS
FLASH OR MORE GENERALIZED FLOODING WILL BE A CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A POSSIBILITY OF THUNDERSTORMS LINGERING IN THE SOUTHEAST ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL AND
FLOODING.

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.